|Need your opinion on huge CD4 increase
Apr 22, 2014
I had been on Kaletra and Combivir since Dec. 2000 but switched in 2008 to Reyataz (unboosted) and Combivir for GI reasons. My numbers were always okay (undetectable and 400 or so) but they climbed with the new regimen to a plateau of 700. Then I started using Metamucil to add fiber to my diet and my numbers went nuts! My CD4 jumped to 1150! I understand HIV hides in the gut but wouldn't this be an amazing (and easy) way to raise numbers? Just wanted to pass this along.
Response from Mr. Vergel
Congratulations on your CD4 jump!
I really do not have a really good explanation for what happened to you. Taking HIV medications with fiber supplements can actually interfere with their absorption. Did you take Metamucil with or a few hours before or after your medications?
Your CD4 jump could be due to the fact that you have less diarrhea while taking a fiber supplement and thus better HIV medication blood levels due to improved residence time on meds in your GI track. Another reason may be the decrease in gut related microbial translocation (leaks of bacteria or their waste product into your blood stream). There is conflicting but interesting data on the use of fiber supplementation to reduce gut permeability, inflammation and bacterial translocation. Lower bacterial translocation may decrease immune activation and give the immune system a rest. This is all speculative at this point.
It would be interesting to have a study done on this!.
Thanks for sharing your experience!
Cancer and other problems as we age
Money-hungry pharmaceutical companies and PrEP
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.